North Dakota, 2002High Wind in North Dakota, November 29, 2002
November 29, 2002 · NWS BIS · 36 events in 36 counties and zones
After record high temperatures on Thanksgiving day a strong Canadian cold front moved rapidly south through the stateproducing strong northwest winds of 40 to 70 mph over western and central North Dakota. The winds diminished during the evening hours.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After record high temperatures on Thanksgiving day a strong Canadian cold front moved rapidly south through the stateproducing strong northwest winds of 40 to 70 mph over western and central North Dakota. The winds diminished during the evening hours. The cold front brought much colder air and a few snow showers to the region Friday night and Saturday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 29, 3:00 AM CST, 5 hours earlier.
Area forecast discussion, Nov 29, 3:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CST FRI NOV 29 2002
FORECAST PROBLEM WILL BE WINDS TODAY AND EARLY THIS EVENING AND
THE RETURN TO COLDER AIRMASS.
UPPER LEVEL JET MAX OF 125-135KT ACROSS THE REGION TODAY. AT THE
LOWER LEVELS (5000KT) 50-55KT WINDS FORECAST...ALSO FORECAST
SOUNDING SHOWING GOOD MIXING TO THE SURFACE. WILL UPGRADE THE
ADVISORY TO A HIGH WIND WARNING TODAY WITH GUST TO 45 MPH EXPECTED.
THE ONLY CONCERN WITH A WARNING WOULD BE THE STRONGEST COLD ADVECTION
LIES EAST OF THE AREA.
STRONG H5 CYCLONIC FLOW THROUGH THE PERIOD. SURFACE FEATURES TODAY
AND THIS EVENING SHOWING TIGHT GRADIENT ACROSS ALL CWA. COLD AIR
WILL ADVECT SOUTH ON THE BACK SIDE OF CANADIAN COLD FRONT DURING
THE DAY. THE COLD FRONT FORECAST TO REACH THE ND/SD BY 00Z TONIGHT.
WINDS WILL SUBSIDE LATER THIS EVENING AS SURFACE HIGH BUILDS OVER
THE WESTERN HALF OF THE CWA. CWA REMAINS ON COLD SIDE OF SURFACE
RIDGE TO THE WEST THROUGH SATURDAY NIGHT...HOWEVER LOW PRESSURE
OVER ALBERTA/SASK WILL KEEP TEMPERATURES IN THE NORMAL RANGE FOR
THIS TIME OF YEAR.
NEXT CHANCE OF PRECIP WILL BE MONDAY AND TUESDAY ALONG SURFACE
COLD FRONT MOVE WEST TO EAST ACROSS THE REGION. MID LEVEL SUPPORT
SMALL BUT ENOUGH LIFT WITH SURFACE FEATURES TO PRODUCE A SOME
SNOW SHOWER ACTIVITY.
.BIS...TODAY...HIGH WIND WARNING...WEST AND CENTRAL ND.
RGT
Hazardous weather outlook, Nov 29, 4:10 AM CST, 3 hours 50 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CST FRI NOV 29 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...
A HIGH WIND WARNING HAS BEEN ISSUED FOR WESTERN AND CENTRAL NORTH
DAKOTA TODAY. NORTHWEST WINDS TO 45 MPH CAN BE EXPECTED. NO SEVERE
WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
RGT
High Wind, Adams
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Adams forecast zone
- Measured
- 41 kt (47 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
High Wind, Billings
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Billings forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
High Wind, Bottineau
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Bottineau forecast zone
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
High Wind, Bowman
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Bowman forecast zone
- Measured
- 41 kt (47 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
High Wind, Burke
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Burke forecast zone
- Measured
- 36 kt (41 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
High Wind, Burleigh
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Burleigh forecast zone
- Measured
- 46 kt (53 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
High Wind, Dickey
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Dickey forecast zone
- Measured
- 35 kt (40 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
High Wind, Divide
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Divide forecast zone
- Measured
- 36 kt (41 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
High Wind, Dunn
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Dunn forecast zone
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
High Wind, Emmons
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Emmons forecast zone
- Measured
- 47 kt (54 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
High Wind, Foster
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Foster forecast zone
- Measured
- 41 kt (47 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
High Wind, Golden Valley
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 43 kt (49 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Grant forecast zone
- Measured
- 55 kt (63 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
High Wind, Hettinger
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Hettinger forecast zone
- Measured
- 49 kt (56 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
High Wind, Kidder
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Kidder forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
High Wind, La Moure
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- La Moure forecast zone
- Measured
- 38 kt (44 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Logan forecast zone
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
High Wind, McHenry
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- McHenry forecast zone
- Measured
- 37 kt (43 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
High Wind, McIntosh
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- McIntosh forecast zone
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
High Wind, McKenzie
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- McKenzie forecast zone
- Measured
- 61 kt (70 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
High Wind, McLean
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- McLean forecast zone
- Measured
- 46 kt (53 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Mercer
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Mercer forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Morton forecast zone
- Measured
- 61 kt (70 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Mountrail
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Mountrail forecast zone
- Measured
- 46 kt (53 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
High Wind, Oliver
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Oliver forecast zone
- Measured
- 35 kt (40 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
High Wind, Pierce
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Pierce forecast zone
- Measured
- 36 kt (41 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Renville forecast zone
- Measured
- 36 kt (41 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, Rolette
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Rolette forecast zone
- Measured
- 36 kt (41 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Sheridan forecast zone
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
High Wind, Sioux
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Sioux forecast zone
- Measured
- 49 kt (56 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Slope
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Slope forecast zone
- Measured
- 41 kt (47 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
High Wind, Stark
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Stark forecast zone
- Measured
- 41 kt (47 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
High Wind, Stutsman
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Stutsman forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
High Wind, Ward
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Ward forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Wells
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Wells forecast zone
- Measured
- 37 kt (43 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
High Wind, Williams
- When
- November 29, 8:00 AM CST to 7:15 PM CST
- Where
- Williams forecast zone
- Measured
- 44 kt (51 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strike in California, November 29, 2002$450,000 · 5 events
- High Wind in South Dakota, November 29, 200259 kt wind · 10 events
- High Wind in Minnesota, November 29, 200250 kt wind · 9 events
- High Wind in South Dakota, November 29, 200269 kt wind · 8 events
- High Surf in Hawaii, November 29 to 30, 20027 events
- Extreme Cold in Florida, November 29, 20025 events
- Winter Weather in New York, November 29, 2002$5,000 · 5 events
- High Wind in North Dakota, November 29, 200250 kt wind · 5 events
- Winter Weather in Vermont, November 29, 2002$3,000 · 3 events
- High Wind in Alaska, November 29 to 30, 200255 kt wind · 2 events
- High Wind in Minnesota, November 29, 200252 kt wind · 2 events
- High Wind in South Dakota, November 29, 200250 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323530, 5323531, 5323532, 5323533, 5323534, 5323535, 5323536, 5323537, 5323538, 5323539, 5323540, 5323541, 5323542, 5323543, 5323544, 5323545, 5323546, 5323547, 5323548, 5323549, 5323550, 5323551, 5323552, 5323553, 5323554, 5323555, 5323556, 5323652, 5323653, 5323654, 5323655, 5323656, 5323657, 5323658, 5323659, 5323660.